I have been diagnosed with bipolar disorder and PTSD. I have been taking diazepam for as long as I can remember. My psychiatrist states that she wants to take me off of it. She says it doesn't really help PTSD. I have never had a problem with it and it's the only drug I've found to ever help with my anxiety. Why take away something that is working when nothing else ever has?

Long-term use of benzodiazepines (like diazepam, clonazepam, or lorazepam) has always been controversial. And we now know more about the risks, especially for older people. Because benzodiazepines can affect reaction time and coordination, they increase the risk of falls and motor vehicle accidents. Both of those are already concerns for older people. More recent studies show that benzodiazepines increase the risk of developing dementia such as Alzheimer’s Disease. We also now know that combining benzodiazepines and opioid pain medications is especially dangerous. Your doctor knows more now about the risks of diazepam than when she (or another doctor) first prescribed it.

We have always known that benzodiazepines are addictive. When we say that, we are not passing judgment on people who take them; instead, we are talking about a biological effect. Long-term use of benzodiazepines causes brain changes that make the medication less effective over time. And most people experience a rebound or withdrawal reaction if they try to stop or cut down.

We know that benzodiazepines reduce anxiety in the short run; it is less clear if they are really helpful in the long run. Increasing anxiety if you stop or cut down doesn’t necessarily mean that a benzodiazepine is really helping. It may be just a rebound effect, meaning that you should cut down more slowly. I wouldn’t say that no one should ever take benzodiazepines long-term. But I would recommend anyone taking benzodiazepines regularly to try to cut down. Even if you can’t stop completely, reducing the dose will reduce the risks. Going very slowly is the key to successfully cutting down or stopping. For someone taking moderate or high doses of a benzodiazepine for years, tapering off may take six months or more. Dr. Heather Ashton developed a manual for doctors and patients about gradually tapering benzodiazepines. Many of my patients have found it helpful.

About the Doc

About the Doc

Greg Simon, MD, MPH, is a psychiatrist and researcher at  Kaiser Permanente Washington Health Research Institute in Seattle. His research focuses on improving the quality and availability of mental health services for people living with mood disorders, and he has a specific interest in activating consumers to expect and demand more effective mental health care.

View all Ask a Doc Features

Have a question for our docs?
Submit Your Question

Stay in touch with DBSA

Sign up for our newsletter